Originally Answered: Serious Side Effects of Lamictal?
I have never scene something as severe with people taking Lamictal (and I have scene a lot of patients who take it, even I take it).
Normally Lamictal is considered to be, like your neurologist said, one of the most effective medications with the fewest side effects. In fact aside from a rare and very serious condition called Stevens-Johnson syndrome which is basically a very bad rash than can potentially kill Lamictal typically have almost no side effects in the majority of people except some mild sedation.
The side effects you list like asasthenia (abnormal loss of strength), nausea/vomiting, somnolence (abnormally drowsy), flu like syndrome, diarrhea, abdominal pain, depression, and vaginitis (irritation, redness, and swelling) are listed as "common reactions" so you are not having any extreme, life threatening, or anything unheard of effects but what you are describing certainly sounds like hell.
How long has it been going on for? What dose do you take? Did your doctor titrate the dose (slowly increase the dose, typically by 25 mg/week)? Are you having any more seizures? When did you start the Lamictal?
So to more directly answer you the side effects may be "common" but what you are talking about in terms of the severity and the number of side effects is not typical. What it really boils down to is if you can't tolerate them, especially if you have been on the medication for several weeks you can TELL (don't ask) your doctor you want off. It is once thing to have some mild side effects or even some terrible side effects for a few days but I assume this is really impacting your life and you should not have to deal with this. And when a doctor says a side effect is minor but it is terrible for you then it is not minor. I don't know what type of epilepsy you have but there are a lot of anticonvulsants, not all of which may be used for your type of epilepsy,like Tegretol (carbamazepine), Depakote (divalproex sodium), Trileptal (oxcarbazepine), Topamax (topiramate), Neurontin (gabapentin), Phenobarbital, Klonopin/Rivotril (clonazepam), Primidone, Tranxene (clorazepate), Gabitril (tiagabine), Phenytoin, Frisium (clobazam)- non available in The US and many more.
If you can you might consider getting a second opinion or even go to your general practitioner (pediatrician). A pediatrician is not a specialist but a lot of the time it can be helpful talking it over with another doctor.